Flash Flood, Luzerne
- When
- June 26, 10:28 PM EST to June 27, 2:00 AM EST
- Where
- Luzerne County, Nescopeck
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Heavy rains from tropical moisture brought 1 to 3 inches of rain to Luzerne County Sunday the 25th to Monday morning the 26th. This initial rainfall set the stage for flash flooding as another round of heavy rain moved through the county late Monday afternoon and evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Heavy rains from tropical moisture brought 1 to 3 inches of rain to Luzerne County Sunday the 25th to Monday morning the 26th. This initial rainfall set the stage for flash flooding as another round of heavy rain moved through the county late Monday afternoon and evening. Flash flooding began along the Nescopeck Creek around 1128 pm EDT and lasted until around 3 am EDT Tuesday the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 2:15 PM EST, 8 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 315 PM EDT MON JUN 26 2006 .SHORT TERM (TONIGHT - WEDNESDAY)... THE MOST PERSISTENT SHOWERS HAVE BECOME CONCENTRATED ACROSS OUR NORTHERN AND WESTERN ZONES THIS AFTERNOON...WITH MORE SCATTERED CONVECTIVE ACTIVITY FROM ABOUT I-81 EASTWARD. HEAVY RAIN...OF COURSE...REMAINS A CONCERN AREA-WIDE...ESPECIALLY WITH ANY THUNDERSTORMS. THUS...WELL KEEP THE FLASH FLOOD WATCH UP THROUGH 8 PM. BY THIS EVENING...THE NEXT SHIFT CAN CONSIDER IF THE FLOOD THREAT IS HIGH ENOUGH FOR SPECIFIC AREAS TO EXTEND THE WATCH OR NOT. SEVERAL ADDITIONAL PIECES OF ENERGY WILL ROTATE NORTHWARD BETWEEN THE AMPLIFIED UPPER-RIDGE OFF THE EAST COAST AND THE OHIO VALLEY TROUGH THROUGH MID-WEEK. THE MOST SIGNIFICANT WAVE IS EXPECTED TO AFFECT THE REGION TUESDAY NIGHT INTO WEDNESDAY...WITH OUR NEXT WIDESPREAD RAIN EVENT PROGGED FOR THIS TIME PERIOD. FOR TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED. ONCE AGAIN...HEAVY RAIN WILL BE A THREAT THIS ENTIRE PERIOD...WITH A DEEP SOUTHERLY FLOW STILL IN PLACE. -MJ && .AVIATION (26/06Z TO 27/06Z)... RAIN CONTS...HEAVY AT TIMES...ACROSS THE AREA THIS AFTN. XPCT A GRADUAL TAPER OFF OF RAIN INTENSITY...WITH A CORRESPONDING INCRS IN VSBYS AND CIGS...THRU 00Z. 00-06Z WILL FEATURE MVFR CIGS AND VSBY WITH SCT LGT RAIN AND LGT FOG. ANOTHER SLUG OF HEAVIER RAIN WILL ENTER THE AREA AFT 06Z AND CIGS AND VSBYS COULD LWR TO IFR LVLS AT TIMES...ESP AT ITH...BGM...AND AVP. AFT 12Z TUE...CONDS SHD IMPROV ONCE AGAIN AS THE RAIN MOVES OUT. GNRLY XPCT VFR CONDS 12 TO 18Z. -MORFORD && .LONG RANGE (WED NIGHT - SUNDAY)... WET CONDS CONT AS THE FCST AREA REMAINS UNDER THE UPPER TROF. TROF AXIS GNRLY CNTRD OVER THE GREAT LAKES AND VARIOUS SHRT WVS WILL ROTATE THRU KEEPING THE AREA UNSTABLE WITH THE RISK OF A SHWR AT ALMOST ANY TIME. MADE ONLY SLGT ADJUSMENTS TO HPC GUID IN TEMPS AND POPS. -MORFORD && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046- 055>057-062 UNTIL 8 PM EDT MONDAY. .PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL 8 PM EDT MONDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 623 AM EDT MON JUN 26 2006 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-271030- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 623 AM EDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN WILL CONTINUE ACROSS THE ENTIRE AREA TODAY...BEFORE SHIFTING TO THE WEST TONIGHT. FLASH FLOODING WILL BE POSSIBLE AS LOCALLY HEAVY RAIN OCCURS AT TIMES THROUGHOUT THE DAY. PLEASE SEE ALBFFABGM WGUS61 FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL HEAVY RAIN WILL BE POSSIBLE THROUGH THE MIDDLE OF THE WEEK AS A VERY MOIST AIRMASS REMAINS IN PLACE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SUPPORT OF HEAVY RAINFALL AND POSSIBLE FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER. PB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 546 PM EDT MON JUN 26 2006 NYZ056-PAZ039-262245- BROOME NY-SUSQUEHANNA PA- 546 PM EDT MON JUN 26 2006 * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR THOMPSON...AND MOVING NORTH AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WINDSOR AT 600 PM EDT... EAST WINDSOR AND SANFORD AT 605 PM EDT... HARPURSVILLE AND BELDEN AT 615 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 625 PM EDT MON JUN 26 2006 NYZ045-262330- CHENANGO NY- 625 PM EDT MON JUN 26 2006 * AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR AFTON...AND MOVING NORTH AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BAINBRIDGE AT 635 PM EDT... SOUTH OXFORD AT 645 PM EDT... GUILFORD AND ROCKDALE AT 650 PM EDT... MT UPTON AND OXFORD AT 655 PM EDT... LATHAMS CORNERS AT 700 PM EDT... HOLMESVILLE AND POLKVILLE AT 705 PM EDT... NORWICH AT 710 PM EDT... SOUTH PLYMOUTH AT 715 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD HONESDALE 41.58N 75.25W
06/26/2006 WAYNE PA EMERGENCY MNGR
ROADS WASHED OUT. LACKAWAXEN RIVER FLOODING INTO PARKING
LOT.
0330 PM FLASH FLOOD BETHANY 41.61N 75.29W
06/26/2006 WAYNE PA EMERGENCY MNGR
NURSING HOME FLOODED.
0345 PM FLASH FLOOD 5 W LIBERTY 41.80N 74.84W
06/26/2006 SULLIVAN NY EMERGENCY MNGR
ROUTE 52 CLOSED NEAR YOUNGSVILLE. STREAMS OVERFLOWING
THEIR BANKS.
0600 PM FLASH FLOOD COLCHESTER 42.17N 75.08W
06/26/2006 DELAWARE NY COUNTY OFFICIAL
ALL TOWN ROADS CLOSED DUE TO WIDESPREAD FLOODING.
&&
MJCThe Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516194.